Thunderstorm Wind, Ottawa
- When
- October 3, 8:20 PM CST
- Where
- Ottawa County, 3 mi SW of Tescott
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -97.917
4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 3, 1:30 PM CST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 230 PM CDT THU OCT 3 2002 FORECAST CONCERNS ARE TIMING OF SHOWERS AND THUNDERSTORMS INTO EARLY FRIDAY...THEN TEMPERATURES INTO EARLY NEXT WEEK. WATER VAPOR SHOWING ONE VORT LOBE ROTATING OUT TO THE NORTHEAST ACROSS WESTERN KS AND EASTERN CO WITH A SECOND STRONGER VORT CENTER ROTATING AROUND THE BASE OF THE TROUGH ACROSS NEW MEXICO WHICH WILL LIFT RAPIDLY NORTHEAST ACROSS THE CWA TONIGHT. VISIBLE SATELLITE IMAGERY SHOWING CLOUDS ERODING NEAR THE FAR SOUTHEAST CWA TO THE NORTHWEST OF CIRCULATION WITH LILI. AS UPPER TROUGH LIFTS RAPIDLY OFF THE NORTHEAST...WILL SEE MORE THUNDERSTORMS DEVELOPING CENTRAL/WESTERN KS INTO OK...THEN LIFTING RAPIDLY NORTHEAST WITH THE TROUGH ACROSS THE CWA. THE HEAVIEST RAINFALL AND BEST CHANCE FOR SEVERE WEATHER APPEAR TO BE IN THE NORTHCENTRAL WITH LOWER QPF EXTENDING ACROSS THE FAR SOUTHEAST CORNER OF THE CWA. WILL CONTINUE TO CARRY THE POSSIBILITY OF HEAVY RAINFALL ELSEWHERE ACROSS THE CWA OVERNIGHT. LITTLE OR NO RUNOFF HAS OCCURRED WITH THE RAIN AND THUNDERSTORMS OVER THE PAST TWO DAYS WITH THE HIGHEST QPF GENERALLY SOUTH AND NORTH OF THE CWA. FOR NOW...WILL HOLD OFF ON ISSUANCE OF FLOOD WATCH. SHOWERS AND THUNDERSTORM CHANCES DIMINISH WEST TO EAST ACROSS THE CWA EARLY FRIDAY MORNING WITH SKIES BECOMING PARTLY SUNNY. WILL KEEP HIGH TEMPERATURE RANGE ON FRIDAY FROM THE MID 60S NORTHWEST TO THE LOWER 70S SOUTHEAST. WITH LIGHTER WINDS AND HIGH PRESSURE CONTINUING TO BUILD INTO THE CWA FRIDAY NIGHT...WILL GO WITH LOWS IN THE MID 40S MOST AREAS. ANOTHER FRONT TO MOVE INTO THE CWA SATURDAY NIGHT/SUNDAY MORNING AS NORTHWEST FLOW WAVE MOVES THROUGH. WILL KEEP FCST DRY FOE NOW AS IT APPEARS BETTER LIFT AND RH WILL REMAIN TO THE NORTH. ANOTHER FRONT WILL PASS THROUGH THE CWA TUESDAY BUT WITH LIMITED MOISTURE AND FORCING...WILL KEEP FCST DRY FOR NOW. A GRADUAL WARMING TREND STILL LOOKS ON TRACK FOR WEDNESDAY INTO THURSDAY. .TOP...NONE 63
KSZ008>012-020>024-026-034>040-054>056-058-059-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1141 AM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE... IN ADDITION TO THE OCCASIONAL SHOWERS THROUGHOUT THE DAY, THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE PLAINS. THESE STORMS SHOULD DEVELOP IN SOUTHWESTERN KANSAS AND MOVE INTO CENTRAL PORTIONS OF THE STATE DURING THE LATE AFTERNOON. STORMS MAY EVOLVE INTO A SQUALL LINE AND MOVE ACROSS EASTERN KANSAS DURING THE EVENING. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL. DAMAGING STRAIGHT LINE WINDS WILL ALSO BE POSSIBLE IF THE STORMS ARE ABLE TO FORM A SQUALL LINE. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED AFTER 4 PM ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN... SHOWERS ARE EXPECTED TO COME TO AN END BY NOON ON FRIDAY. OTHERWISE NO HAZARDS ARE ANTICIPATED FOR FRIDAY THROUGH WEDNESDAY OF NEXT WEEK.
The Topeka radar (KTWX), 146 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
4 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning struck a house and started a fire that did minor damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315692, 5315693, 5315751, 5315752, 5315753.